Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at Feb 11, 2021, 5:22 AM CST for Zavala County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2021, 5:22 AM CST (11:22 UTC)
- Expired
- Feb 11, 2021, 6:15 AM CST
- In force
- 53 min
- Issued by
- NWS Austin/San Antonio, TX
County Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 80 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 11.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted.
731 WWUS84 KEWX 111122 SPSEWX Special Weather Statement National Weather Service Austin/San Antonio TX 522 AM CST Thu Feb 11 2021 TXZ218-228-111215- Dimmit TX-Zavala TX- 522 AM CST Thu Feb 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DIMMIT AND CENTRAL ZAVALA COUNTIES UNTIL 615 AM CST... At 521 AM CST, Doppler radar was tracking a strong thunderstorm over Winter Haven, or near Carrizo Springs, moving north at 25 mph. Penny size hail will be possible with this storm. Locations impacted include... Crystal City, Carrizo Springs, La Pryor, Batesville, Las Colonias, Winter Haven, Chula Vista-River Spur, Carrizo Hill, Loma Vista and Brundage. LAT...LON 2848 9979 2857 9997 2903 9988 2892 9947 TIME...MOT...LOC 1121Z 198DEG 23KT 2860 9985 $$ MO
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Feb 11, 4:47 AM CST, 35 minutes earlier.
Area forecast discussion, Feb 11, 4:47 AM CST, 35 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 447 AM CST Thu Feb 11 2021 .SHORT TERM (Today through Friday)... The freezing line was slowly advancing southward early this morning with the 3 am reports suggesting the possibility of freezing drizzle and light freezing rain to be north of a line from Rocksprings to Fredericksburg to Georgetown. With predawn cells picking up to produce a pocket of two of thunder, we could be some brief sleet showers in the mid morning hours, but with such a prominent warm nose noted on area forecast soundings, it was decided not to focus on what should be an isolated and hopefully a more brief phenomena. Light accumulations of mainly ZR should be mainly on exposed surfaces as warm ground temperatures will provide some initial resistance to the freeze through around daybreak. However the increasing precip rates and a few pockets of brief sleet could push the accumulation potential up through 21Z as the freezing line continues to advance south through the late morning. By around noon, precipitation rates should be persistent enough over the I-35 corridor to modify this shallow cold air layer, so are expected to see midday retreat of the freezing line back to the counties over the northern border of our County Warning Area. The oncoming day shift will need to update this advisory by midday to assess the increased rainfall pockets and whether it was actually able to reverse the course of freezing temperatures. For now, it appears unlikely additional hazards will be needed for late tonight. While there is a solid consensus of models to indicate little or no precipitation over the area by 06Z Friday, some patchy drizzle in above freezing temperatures could remain possible over the Coastal Prairies in the late night hours. Daytime Friday should again be mostly dry at low levels, but a low cloud canopy continues cold air advection and keeping most of our counties in a narrow diurnal temperature window with only a 3 to 5 degree fluctuation through the short term period over the northern Hill Country. && .LONG TERM (Friday Night through Wednesday)... The active winter pattern unlike the prior ones this La Nina winter will not go away quietly, and the extended forecast is just as complicated. Cold air advection under a solid low cloud canopy leaves the weekend with a shallow and dense cold air mass and temperatures trending cooler. A weakening short wave trough will bring a brief and light wintry mix over mainly the same counties included in the part of the advisory that expires at 06Z but also might focus moreso over Val Verde county. No significant icing is expected as PoPs are mainly 20 to 30 percent from this weakening system, and many model solutions do not generate QPF values over the subfreezing areas Saturday morning. By Saturday night, nearly all areas have cooled to close to freezing, and there should be another short relatively dry period as skies remain cloudy and CAA continues Sunday. Late in the day Sunday a larger upper shortwave also shows a weakening trend as it rotates around the base of the broader Central U.S. trough. This system by all of the 00Z deterministic model accounts will contain another widespread precip event and also after further cooling has taken place. Thus there could be broader areas affected by this event with the wintry mix, and possibly higher accumulation potential. There remains some run-to-run consistency issues in this fast-evolving pattern, so will defer to later shifts to make possible ice accumulation and precipitation type assessments as the onset of potentially heavier precip is still a good 96 hours out. In the wake of this system, models have been trending colder and colder and this could be under an assumption of an icy ground. Thus Sunday night through Tuesday should easily be the coldest air experienced in a few years. There is another potential precipitation producing disturbance and another winter mix potential for Wednesday, but there should be a warming trend to limit the impact potential of any additional icing. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 36 33 38 32 40 / 80 50 10 10 20 Austin Bergstrom Intl Airport 37 33 39 32 42 / 90 50 10 10 20 New Braunfels Muni Airport 38 35 41 35 45 / 90 60 10 10 20 Burnet Muni Airport 35 30 33 29 37 / 70 30 10 10 20 Del Rio Intl Airport 44 40 47 38 47 / 80 30 - 20 30 Georgetown Muni Airport 35 31 35 30 39 / 70 40 10 - 20 Hondo Muni Airport 44 35 45 33 45 / 90 50 10 10 30 San Marcos Muni Airport 37 32 39 32 42 / 90 60 10 10 20 La Grange - Fayette Regional 39 36 43 36 44 / 80 70 10 10 20 San Antonio Intl Airport 42 35 43 35 42 / 90 50 10 10 30 Stinson Muni Airport 42 36 44 35 43 / 90 60 10 10 30 && .EWX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight CST tonight for Burnet- Edwards-Gillespie-Kerr-Llano-Williamson. Winter Weather Advisory until 3 PM CST this afternoon for Blanco- Hays-Kendall-Travis. && Short-Term/Aviation...Oaks Long-Term...Oaks Decision Support...Zeitler
Hazardous weather outlook, Feb 10, 9:05 PM CST, 8 hours 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 905 PM CST Wed Feb 10 2021 TXZ171>173-183>194-202>209-217>225-228-120315- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 905 PM CST Wed Feb 10 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Freezing rain is possible across portions of the Hill Country and along the I-35 corridor late tonight. A Winter Weather Advisory is in effect for Kerr, Gillespie, Llano, Burnet, and Williamson, Blanco, Travis, Hays, Kendall and Edwards Counties until noon on Thursday. Total ice accumulations ranging from a light glaze up to a tenth or two of an inch are possible, especially on exposed and elevated surfaces. Some travel impacts could be possible, including during the morning commute. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Freezing rain is possible across portions of the Hill Country and along the I-35 corridor late tonight. A Winter Weather Advisory is in effect for Kerr, Gillespie, Llano, Burnet, and Williamson, Blanco, Travis, Hays, Kendall and Edwards Counties until noon on Thursday. Total ice accumulations ranging from a light glaze up to a tenth or two of an inch are possible, especially on exposed and elevated surfaces. Some travel impacts could be possible, including during the morning commute. A hard freeze is possible Saturday morning across the Hill Country and will become increasingly likely across all of South Central Texas Sunday but especially Monday and Tuesday mornings. Slight chance for additional sleet or freezing rain will be possible on Saturday. Additionally, there is also a chance for snow and freezing rain Sunday night and Monday. .SPOTTER INFORMATION STATEMENT... Spotter Activation is not anticipated. Brady
In the hours before
Special weather statement, Feb 11, 3:54 AM CST, 1 hour 28 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 354 AM CST Thu Feb 11 2021 TXZ185-187-206-112100- Real-Bandera-Comal- Including the cities of Leakey, Bandera, and New Braunfels 354 AM CST Thu Feb 11 2021 ...PATCHY FREEZING RAIN WILL MIX WITH RAIN TODAY THROUGH 3 PM CST... Areas of showers and possibly an isolated thunderstorm or two will move across the area today. While temperatures should remain near or above freezing, there could be some time below freezing later this morning through mid-afternoon. In addition, heavier showers or thunderstorms could temporarily cool conditions below freezing near the ground. Some of the rain could freeze on impact, especially on elevated surfaces such as bridges, overpasses, lawn furniture, and vehicles. While the freezing rain should not be a direct threat to life or property, take care when walking outside or driving, and be alert for slippery spots or rapidly changing conditions.
Special weather statement, Feb 11, 4:51 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
451 AM CST Thu Feb 11 2021
TXZ228-111130-
Dimmit TX-
451 AM CST Thu Feb 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR DIMMIT COUNTY UNTIL 530 AM CST...
At 450 AM CST, Doppler radar was tracking a strong thunderstorm near
Gilson Groves, or 14 miles south of Carrizo Springs, moving northeast
at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Carrizo Springs, Big Wells, Asherton, Winter Haven, Brundage,
Chaparral Wildlife Management Area, Light, Carrizo Hill, Gilson
Groves, Catarina and Las Vegas.
LAT...LON 2829 10008 2864 9985 2864 9965 2856 9940
2821 9940 2820 9983
TIME...MOT...LOC 1050Z 207DEG 24KT 2832 9983
MOSpecial weather statement, Feb 11, 5:22 AM CST, 0 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 522 AM CST Thu Feb 11 2021 TXZ218-228-111215- Dimmit TX-Zavala TX- 522 AM CST Thu Feb 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DIMMIT AND CENTRAL ZAVALA COUNTIES UNTIL 615 AM CST... At 521 AM CST, Doppler radar was tracking a strong thunderstorm over Winter Haven, or near Carrizo Springs, moving north at 25 mph. Penny size hail will be possible with this storm. Locations impacted include... Crystal City, Carrizo Springs, La Pryor, Batesville, Las Colonias, Winter Haven, Chula Vista-River Spur, Carrizo Hill, Loma Vista and Brundage. LAT...LON 2848 9979 2857 9997 2903 9988 2892 9947 TIME...MOT...LOC 1121Z 198DEG 23KT 2860 9985 MO
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 4:51 AM CST | Special Weather Statement | EWX | Dimmit | 39 min |
| Feb 11, 6:39 AM CST | Special Weather Statement | EWX | Uvalde | 51 min |
| Feb 11, 6:55 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Real, Uvalde | 39 min |
| Feb 11, 7:25 AM CST | Special Weather Statement | EWX | Uvalde | 50 min |
| Feb 11, 8:45 AM CST | Winter Storm Warning | EWX | Blanco, Burnet, Edwards, Gillespie, Kendall, Kerr and 3 more | 15 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.